Alert archive / North Dakota / High Wind Warnings in 2008

High Wind Warning 6, NWS Bismarck, ND

October 26, 200832 counties in North Dakota

NWS Bismarck, ND issued this high wind warning at Oct 26, 2008, 2:14 AM MDT for 32 counties in North Dakota. It took effect at Oct 26, 2008, 3:00 AM MDT. It was in force for 15 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 2008, 2:14 AM MDT (08:14 UTC)
In effect from
Oct 26, 2008, 3:00 AM MDT
Expired
Oct 26, 2008, 6:00 PM MDT
In force
15 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 6:11 AM MDTNON-TSTM WND GST 59Killdeer, ND
Oct 26, 7:30 AM MDTNON-TSTM WND GST 605 Nw Amidon, NDSUSTAINED WINDS OF 41 MPH.
Oct 26, 9:33 AM MDTNON-TSTM WND GST 59Dickinson Regional Airp, ND
Oct 26, 9:55 AM MDTHIGH SUST WINDS 40Bowman, ND
Oct 26, 9:56 AM MDTHIGH SUST WINDS 44Jamestown, ND
Oct 26, 11:28 AM MDTNON-TSTM WND GST 58Hettinger, NDSUSTAINED WINDS 44 MPH AT 1122 AM CDT
Oct 26, 11:29 AM MDTHIGH SUST WINDS 40Crosby, NDGUST TO 51 MPH
Oct 26, 11:47 AM MDTNON-TSTM WND GST 593 E Moffit, NDSUSTAINED WINDS 46 MPH
Oct 26, 12:14 PM MDTNON-TSTM WND GST 634 Wnw Parshall, NDSUSTAINED WIND AT 43 MPH AT 1214 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 260814
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM CDT SUN OCT 26 2008

...VERY STRONG WINDS THROUGH MID AFTERNOON THEN SLOWLY SUBSIDING 
LATE THIS AFTERNOON AND EVENING...

.EXPECT VERY STRONG NORTHWEST WINDS THIS MORNING THROUGH MID
AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SUSTAINED
WINDS WILL INCREASE TO 35 TO 40 MPH WITH GUSTS BETWEEN 50 AND 
60 MPH...THUS A HIGH WIND WARNING IS IN EFFECT.

STRONG HIGH PRESSURE BUILDING OVER THE REGION...BEHIND A CANADIAN
LOW PRESSURE SYSTEM PUSHING INTO THE GREAT LAKES REGION IS
RESPONSIBLE FOR THE STRONG WINDS. 

IF YOU HAVE TRAVEL PLANS TODAY...BE SURE TO CHECK THE LATEST
FORECAST AND ROAD CONDITIONS. THOSE IN HIGH PROFILE VEHICLES
SHOULD USE EXTREME CAUTION AS WINDS THIS STRONG WILL MAKE DRIVING
VERY DIFFICULT.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-261700-
/O.UPG.KBIS.HW.A.0004.081026T1500Z-081027T0100Z/
/O.NEW.KBIS.HW.W.0006.081026T0900Z-081026T2100Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
314 AM CDT SUN OCT 26 2008 /214 AM MDT SUN OCT 26 2008/

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

EXPECT VERY STRONG NORTHWEST WINDS THIS MORNING THROUGH MID 
AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SUSTAINED WINDS 
WILL INCREASE TO 35 TO 40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH...THUS
A HIGH WIND WARNING IS IN EFFECT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

KS
3 follow-up statements
000 
WWUS73 KBIS 261551
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1051 AM CDT SUN OCT 26 2008

...VERY STRONG WINDS THROUGH THE AFTERNOON THEN SLOWLY SUBSIDING
THIS EVENING...

.EXPECT VERY STRONG NORTHWEST WINDS THROUGH THE AFTERNOON ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. SUSTAINED WINDS WILL INCREASE TO
35 TO 40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH...THUS A HIGH WIND
WARNING CONTINUES IN EFFECT.

THE HIGH WIND WARNING HAS BEEN EXTENDED UNTIL 7 PM CDT FOR THE
CENTRAL AND SOUTHWEST PORTIONS OF THE STATE. THE WINDS WILL BEGIN
TO DIMINISH THIS AFTERNOON ACROSS THE NORTHWEST...BUT ARE NOW
EXPECTED TO CONTINUE UNTIL EARLY THIS EVENING IN THE CENTRAL AND
SOUTHWEST.

STRONG HIGH PRESSURE BUILDING OVER THE REGION...BEHIND A CANADIAN
LOW PRESSURE SYSTEM PUSHING INTO THE GREAT LAKES REGION IS
RESPONSIBLE FOR THE STRONG WINDS.

IF YOU HAVE TRAVEL PLANS TODAY...BE SURE TO CHECK THE LATEST
FORECAST AND ROAD CONDITIONS. THOSE IN HIGH PROFILE VEHICLES
SHOULD USE EXTREME CAUTION AS WINDS THIS STRONG WILL MAKE DRIVING
VERY DIFFICULT.

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-270000-
/O.EXT.KBIS.HW.W.0006.000000T0000Z-081027T0000Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...KILLDEER...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...DICKINSON...
MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...MOTT...
ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...NAPOLEON...
EDGELEY...ASHLEY...OAKES
1051 AM CDT SUN OCT 26 2008 /951 AM MDT SUN OCT 26 2008/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

EXPECT VERY STRONG NORTHWEST WINDS THROUGH THE AFTERNOON ACROSS
SOUTHWESTERN AND CENTRAL NORTH DAKOTA. SUSTAINED WINDS WILL
INCREASE TO 35 TO 40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH...THUS A
HIGH WIND WARNING IS IN EFFECT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ001-002-009-010-017-262100-
/O.CON.KBIS.HW.W.0006.000000T0000Z-081026T2100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY
1051 AM CDT SUN OCT 26 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON. 

EXPECT VERY STRONG NORTHWEST WINDS THROUGH MID AFTERNOON ACROSS
NORTHWESTERN NORTH DAKOTA. SUSTAINED WINDS WILL INCREASE TO 35 TO
40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH...THUS A HIGH WIND WARNING
IS IN EFFECT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
WAA
000 
WWUS73 KBIS 262053
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
353 PM CDT SUN OCT 26 2008

...VERY STRONG WINDS THROUGH THE AFTERNOON THEN SLOWLY SUBSIDING
THIS EVENING...

.EXPECT VERY STRONG NORTHWEST WINDS THROUGH THE AFTERNOON AND INTO
THE VERY EARLY EVENING ACROSS SOUTHERN AND MUCH OF CENTRAL NORTH
DAKOTA. SUSTAINED WINDS OF 35 TO 40 MPH WITH GUSTS BETWEEN 50 AND
60 MPH WILL CONTINUE UNTIL SUNSET...THEN QUICKLY DIMINISH AFTER
SUNSET. A HIGH WIND WARNING CONTINUES UNTIL 7 PM CDT ACROSS THIS
REGION.

THE HIGH WIND WARNING WILL EXPIRE AT 4 PM CDT ACROSS NORTHWEST AND
THE FAR NORTH CENTRAL SECTIONS. A WIND ADVISORY HAS BEEN ISSUED IN
ITS PLACE. EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS
HIGH AS 50 MPH ACROSS NORTHWEST AND THE FAR NORTHERN BORDER
COUNTIES. THIS INCLUDES THE WILLISTON...STANLEY...BOTTINEAU AND
RUGBY AREAS.

STRONG HIGH PRESSURE BUILDING OVER THE REGION...BEHIND A CANADIAN
LOW PRESSURE SYSTEM PUSHING INTO THE GREAT LAKES REGION IS
RESPONSIBLE FOR THE STRONG WINDS.

IF YOU HAVE TRAVEL PLANS TODAY...BE SURE TO CHECK THE LATEST
FORECAST AND ROAD CONDITIONS. THOSE IN HIGH PROFILE VEHICLES
SHOULD USE EXTREME CAUTION AS WINDS THIS STRONG WILL MAKE DRIVING
VERY DIFFICULT.

NDZ001-002-009-010-017-270000-
/O.EXP.KBIS.HW.W.0006.000000T0000Z-081026T2100Z/
/O.NEW.KBIS.WI.Y.0033.081026T2100Z-081027T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY
353 PM CDT SUN OCT 26 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE
HIGH WIND WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON. 

EXPECT THE STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS
HIGH AS 50 MPH TO SLOWLY DIMINISH THROUGH SUNSET. AFTER SUNSET THE
WINDS WILL QUICKLY DIMINISH TO 15 TO 25 MPH. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NDZ003>005-012-013-270000-
/O.NEW.KBIS.WI.Y.0033.081026T2100Z-081027T0000Z/
/O.EXT.KBIS.HW.W.0006.000000T0000Z-081026T2100Z/
RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...TOWNER...
RUGBY
353 PM CDT SUN OCT 26 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE
HIGH WIND WARNING IS NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON.

EXPECT THE STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS
HIGH AS 50 MPH TO SLOWLY DIMINISH THROUGH SUNSET. AFTER SUNSET THE
WINDS WILL QUICKLY DIMINISH TO 15 TO 25 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NDZ011-018>023-025-031>037-040>048-050-051-270000-
/O.CON.KBIS.HW.W.0006.000000T0000Z-081027T0000Z/
WARD-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...KILLDEER...BEULAH...HAZEN...
CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...
MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
353 PM CDT SUN OCT 26 2008 /253 PM MDT SUN OCT 26 2008/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

EXPECT VERY STRONG NORTHWEST WINDS THROUGH THE AFTERNOON ACROSS
SOUTHWESTERN AND CENTRAL NORTH DAKOTA. SUSTAINED WINDS WILL
INCREASE TO 35 TO 40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH...THUS
A HIGH WIND WARNING IS IN EFFECT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
WA
000 
WWUS73 KBIS 270006
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT SUN OCT 26 2008

...HIGH WIND WARNINGS AND WIND ADVISORIES HAVE EXPIRED...

.THE WIND WAS DECREASING BEFORE 700 PM CDT...AND WAS WELL BELOW
WARNING CRITERIA. BY 700 PM CDT WILLISTON WAS BELOW 20 MPH. WIND
SPEEDS ARE FORECAST TO DROP QUICKLY BETWEEN NOW AND 800 PM CDT
OVER THE REST OF WESTERN AND CENTRAL NORTH DAKOTA.

THE WARNINGS AND ADVISORIES HAVE BEEN ALLOWED TO EXPIRE.

NDZ011-018>023-025-031>037-040>048-050-051-270115-
/O.EXP.KBIS.HW.W.0006.000000T0000Z-081027T0000Z/
WARD-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MINOT...KILLDEER...BEULAH...HAZEN...
CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...
MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
706 PM CDT SUN OCT 26 2008 /606 PM MDT SUN OCT 26 2008/

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WIND SPEEDS WERE DECREASING QUICKLY...AND WERE BELOW WARNING
CRITERIA.

$$

NDZ001>005-009-010-012-013-017-270115-
/O.EXP.KBIS.WI.Y.0033.000000T0000Z-081027T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-
MCHENRY-PIERCE-MCKENZIE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...TOWNER...RUGBY...
WATFORD CITY
706 PM CDT SUN OCT 26 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WIND SPEEDS ARE FORECAST TO DROP QUICKLY BETWEEN NOW AND 800 PM
CDT. THE WIND ADVISORY HAS EXPIRED.

$$

JP MARTIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Oct 26, 1:30 AM MDT, 44 minutes earlier.

Area forecast discussion, Oct 26, 1:30 AM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT SUN OCT 26 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

A HIGH WIND WARNING IS THE SCREAMING MESSAGE IN TODAYS FORECAST.
TONIGHT THROUGH THE REST OF THE SHORT TERM...NO ISSUES TO MENTION AT
THIS TIME.

HAVE DECIDED TO UPGRADE THE CURRENT HIGH WIND WATCH TO A HIGH
WIND WARNING OVER ENTIRE FORECAST AREA...VALID FROM 12Z THROUGH
21Z. FULLY EXPECT AT SOME POINT DURING THE MID TO LATE AFTERNOON
THE HIGH WIND WARNING WILL BE REPLACED BY A WIND ADVISORY WHICH
WILL CONTINUE INTO THE EARLY EVENING HOURS.

THE REASONING BEHIND THIS IDEA FOLLOWS FROM THE PREVIOUS SHIFTS
KEY OBSERVATION OF WARMING ALOFT ABOVE THE H85 LAYER PER NAM/GFS
BUFR SOUNDINGS. THIS SAME TREND CONTINUED WITH THE 00Z RUN. IN
ESSENCE THIS WILL HELP DESTROY THE LINKAGE OF THE STRONG NW WINDS
FROM THE SFC UP THROUGH 600MB...WHICH IS WHAT WE ARE LOOKING AT IN
TERMS OF A MIXING DEPTH BETWEEN 12Z AND 17Z TODAY. FROM 17Z TO
21Z...THE TREND IN THE BUFR SOUNDINGS SHOW THE DEPTH OF THE MIXED
LAYER DECREASING OR SHRINKING. ESSENTIALLY THE STRONGEST WINDS
ALOFT WILL BECOME SEPARATED FROM THE WELL MIXED LAYER BELOW
RESULTING IN THE WINDS TO SHOW A WEAKENING TREND BELOW HIGH WIND
WARNING CRITERIA AFTER 21Z. THIS SUPPORTS THE IDEA THAT THE
HIGHEST PROBABILITY IN REACHING HIGH WIND WARNING CRITERIA WILL
OCCUR FROM THIS MORNING THROUGH THE EARLY AFTERNOON. SUSTAINED
WINDS OF 40 MPH OR HIGHER OR GUSTS TO 58 MPH DEFINE THE HIGH WIND
WARNING. CONFIDENCE IS HIGH THAT THIS WILL BE MET. IT WILL REMAIN
WINDY THROUGH LATE AFTERNOON...BUT WIND SPEEDS BY THIS TIME WILL
LIKELY BE MORE IN LINE WITH WIND ADVISORY CRITERIA THAN WARNING
CRITERIA. THE DAY SHIFT CAN RE-EVALUATE THIS LATER TODAY AND MAKE
THE FINAL CALL.

THE LATEST WATER VAPOR IMAGERY SHOWS THE UPSTREAM SHORTWAVE TROUGH
ULTIMATELY RESPONSIBLE FOR ENHANCING THE WINDS TODAY. IT IS CURRENTLY
LOCATED OVER WEST-CENTRAL SASKATCHEWAN AND MOVING SOUTHEAST WITH
TIME. A 160+ KT H30 JET IS ACCOMPANYING THE SHORTWAVE AND WILL
MIGRATE FROM NORTHWEST TO SOUTHEAST ACROSS OUR FORECAST AREA
BETWEEN 15Z AND 18Z TODAY. NOT A LOT OF VERTICAL MOTION/LIFT AS
DENOTED BY THE H85-H3 OMEGA FIELD. HOWEVER WILL CONTINUE WITH AN
ISOLATED SNOW SHOWER THREAT OVER OUR EASTERN ZONES TODAY. EXPECT
SUN AND CLOUDS VARYING FROM TIME TO TIME OVER THE FORECAST AREA
TODAY WITH MORE CLOUDS FAVORING THE EASTERN ZONES.

WINDS WILL DIMINISH TONIGHT TO AROUND 10KT AFTER MIDNIGHT WITH LOW
TEMPERATURES BY MONDAY MORNING IN THE SINGLE DIGITS ACROSS THE
WEST AND LOWER TO MID TEENS ELSEWHERE. AN APPROACHING RIDGE OF
HIGH PRESSURE WILL KEEP THE FORECAST AREA DRY FOR THE REST OF THE
SHORT TERM. DESPITE A CHILLY MONDAY WITH HIGHS ONLY IN THE UPPER
30S AND LOWER 40S...WARMING WILL QUICKLY KICK IN ON TUESDAY AS THE
RIDGE GETS CLOSER. HIGH TEMPERATURES WILL REACH BETWEEN 55F AND
65F TUESDAY AFTERNOON.

.LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT
MAJOR RIDGING ACROSS THE NORTHERN PLAINS WILL MAINTAIN DRY WEATHER
AND ABOVE NORMAL TEMPERATURES THROUGH THE LONG TERM FORECAST PERIOD.
A COLD FRONT WILL DIP DOWN THURSDAY AFTERNOON AND THEN RETREAT
SATURDAY. NO PRECIPITATION IS EXPECTED WITH THIS FEATURE. ALL IN ALL
THE LONG TERM PROMISES NICE WEATHER.

&&

.AVIATION...
VERY STRONG NORTHWEST SURFACE WINDS TO 50 KNOTS WILL PRESENT A
HAZARD TO SMALLER AIRCRAFT ON TAKE OFF AND LANDING. EXPECT MODERATE
TO SEVERE TURBULENCE ALSO NEAR THE GROUND.

&&

.FIRE WEATHER...RED FLAG WARNING BEGINNING THIS MORNING THROUGH
THE AFTERNOON FOR PORTIONS OF THE WEST AND SOUTHWEST. SUSTAINED
NORTHWEST WINDS OF 35 TO 45 MPH AND GUSTS BETWEEN 50 AND 60 MPH
COMBINED WITH MINIMUM HUMIDITIES OF AROUND 25 TO 30 PERCENT WILL
CREATE CRITICAL FIRE WEATHER BEHAVIOR. RANGELAND FIRE DANGER INDICES
WILL ALSO BE IN THE VERY HIGH RANGE TODAY OVER THESE AREAS. PLEASE
REFER TO BISRFWBIS FOR FURTHER DETAILS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 4 PM
CDT /3 PM MDT/ THIS AFTERNOON FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041-043-
044.

&&

KS/RSL
Hazardous weather outlook, Oct 25, 3:00 PM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT SAT OCT 25 2008

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-261015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
400 PM CDT SAT OCT 25 2008 /300 PM MDT SAT OCT 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

WIND ADVISORY THIS AFTERNOON INTO THE LATE EVENING. STRONG WINDS WILL
ENCOMPASS THE AREA FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND
EVENING. EXPECT INCREASING NORTHWEST WINDS OF 25 TO 40 MPH WITH A
FEW GUSTS UP TO 50 MPH BY LATE AFTERNOON THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A BRIEF LULL IN THE STRONG WINDS LATE TONIGHT...VERY STRONG
WINDS WILL DEVELOP ONCE AGAIN EARLY SUNDAY...WITH SUSTAINED NORTHWEST
WINDS OF 35 TO 45 MPH AND GUSTS BETWEEN 50 AND 60 MPH. A HIGH WIND
WATCH HAS BEEN ISSUED FOR SUNDAY AS THE POTENTIAL FOR SUSTAINED
WINDS OF 40 MPH AND/OR GUSTS TO 58 MPH MAY BE ACHIEVED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-018-031>033-040-041-043-044-261015-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
400 PM CDT SAT OCT 25 2008 /300 PM MDT SAT OCT 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

WIND ADVISORY THIS AFTERNOON INTO THE LATE EVENING. STRONG WINDS WILL
ENCOMPASS THE AREA FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND
EVENING. EXPECT INCREASING NORTHWEST WINDS OF 25 TO 40 MPH WITH A
FEW GUSTS UP TO 50 MPH BY LATE AFTERNOON THROUGH EARLY EVENING.

RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR PARTS OF
WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS AND
LOW RELATIVE HUMIDITIES AND LOW VEGETATIVE GREENNESS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A BRIEF LULL IN THE STRONG WINDS LATE TONIGHT...VERY STRONG
WINDS WILL DEVELOP ONCE AGAIN EARLY SUNDAY...WITH SUSTAINED NORTHWEST
WINDS OF 35 TO 45 MPH AND GUSTS BETWEEN 50 AND 60 MPH. A HIGH WIND
WATCH HAS BEEN ISSUED FOR SUNDAY AS THE POTENTIAL FOR SUSTAINED
WINDS OF 40 MPH AND/OR GUSTS TO 58 MPH MAY BE ACHIEVED.

RED FLAG WARNING FOR SUNDAY MORNING AND AFTERNOON FOR PARTS OF
WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES AND LOW VEGETATIVE GREENNESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/JV

In the hours before

Local storm report, Oct 26, 1:59 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
259 AM CDT SUN OCT 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     NON-TSTM WND GST 13 N MINOT              48.42N 101.30W
10/26/2008  M58 MPH          WARD               ND   ASOS

            AT THE MINOT AIR BASE.

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 2:53 PM MDTWind AdvisoryBISBottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more3 hr

Nearby

High Wind Warnings in North Dakota, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.